Normal structure and morphological effects of a corticosteroid on the peripatellar synovial membrane of the rat

N Murashige1, T Gotoh, Y Ichikawa

  • 1Department of Anatomy, Nippon Medical School, Tokyo, Japan.

Kaibogaku Zasshi. Journal of Anatomy
|June 11, 1999
PubMed

Insights

Betamethasone injections, used for rheumatoid arthritis, may damage the peripatellar synovial membrane. Microscopic analysis revealed cellular changes and tissue damage in treated rat joints, suggesting potential harm from repeated therapy.

Area of Science:

  • Histology
  • Rheumatology
  • Pharmacology

Background:

  • The peripatellar synovial membrane's structure is crucial for joint health.
  • Betamethasone is an anti-inflammatory corticosteroid commonly used in treating rheumatoid arthritis.

Purpose of the Study:

  • To investigate the ultrastructural effects of betamethasone on the peripatellar synovial membrane in rats.
  • To evaluate potential damage caused by intra-articular betamethasone injections.

Main Methods:

  • Scanning electron microscopy (SEM) was used to examine the surface morphology.
  • Light microscopy (LM) and transmission electron microscopy (TEM) were employed for detailed cellular and tissue analysis.
  • Normal and betamethasone-treated rat peripatellar synovial membranes were compared.

Main Results:

  • SEM revealed distinct regions in normal synovial membranes: a non-folded upper region with excrescences and a folded lower region.
  • Betamethasone treatment induced cell-sized excrescences on non-folded regions.
  • LM and TEM showed expanded intercellular spaces, collagen fiber presence, vacuolar swelling in synoviocytes, and increased microvilli in treated rats.

Conclusions:

  • Repeated intra-articular betamethasone injections can cause significant ultrastructural damage to the peripatellar synovial membrane.
  • These findings suggest that betamethasone therapy may lead to detrimental changes in joint tissues.
  • Further research is warranted to understand the long-term implications of corticosteroid-induced synovial damage.

Related Concept Videos